Ask a doctor

Huge Bruise and Swelling from Belotero Injection to Tear Trough, Should I Be Concerned? (photo)

Injection was 2 days ago. Swelling under both eyes and one impressive black eye (see photo). No blood thinners, etc., before procedure. Took arnica tabs orally for 2 days before; ingesting arnica and bromelain now, as well as applying topical arnica. Very experienced injector. I don't look as if I've been overfilled; I just have fluid (edema) at injection sites, plus severe bruising under one eye. How common is this (e.g., % occurrence)? Should I be concerned? Thanks in advance.

Doctor Answers (8)

Bruising with tear trough injection

+2

Bruising can happen, especially in the thin skinned vascular tear trough area. Time will be the best answer. Swelling generally reduces fully in two weeks. Asymmetrical bruising/swelling happens because each injection is different. Best of luck.


Los Angeles Plastic Surgeon
5.0 out of 5 stars 239 reviews

Huge bruise and swelling from Belotero in tear trough

+2

It appears your injector hit a blood vessel under the eye that caused the bruise.  It is a highly vascular area and bruising can be an issue there. But it will go away. For future reference,       I have found that using a blunt cannula is much safer and produces far less risk of bruising. That may be an option if it is ever done again, but does require special training for your injector.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 148 reviews

Bruise after under eye filler

+2

Some people tend to bruise more than others and there is a long laundry list of supplements and over the counter medications that increase bruising risks. It's not just actual blood thinners that thin the blood - your fish oils are a big culprit as well.

One way we see much less bruising is by the use of microcannulas. Not all physicians have moved to cannulas and it's not a guarantee you won't bruise, but the incidence is much lower in our own clinical experience.

Swelling with any hyaluronic gel is probably at some level and will subside on its own. We recommend a lower sodium intake, icing or elevated rest the first night if possible.

Nissan Pilest, MD
Irvine Dermatologic Surgeon
5.0 out of 5 stars 9 reviews

Bruise and swelling after Belotero injection to tear troughs

+2

Although most patients do not develop bruising after an injection to the face, it is possible that it occasionally happens.  Of all the places on the face that are injected, the area around the eyes is probably the area that can get bruising more than other locations.  This is due to the thin skin around the eyes and the blood vessels that are in the area.  With time, the bruising and swelling you got after the Belotero injection under your eyes should resolve completely.  I would agree that ice can be helpful before and after.  

Michael I. Echavez, MD
San Francisco Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

Bruising after injectables

+2

Bruising after injectables is uncommon, but can happen.  I usually quote patients about 1% chance of bruising with injections.  Ways to reduce bruising is ice before and after the injections and also the use of the cannula technique.  Also avoidance of blood thinners for a week prior to your injections is very important.  Injections around the eyes have a slightly increased risk of bruising.  Use of the V Beam Perfect laser is very useful for reducing bruising after injections if you do happen to get a bruise.  Not all offices have this laser, so you may have to ask your doctor.   We offer the V beam treating free of charge to any of our patients that happen to get a bruise after an injections.  It gives an added sense of security when having a treatment.  

 

Good Luck.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 57 reviews

Lower eyelid bruising

+1
Under the hands of a skilled operator, the risk of bruising with the use of injectables in the lower eyelid area is about 1 in 5. You did take some preventive measures which likely helped to minimize the appearance of bruising.

We use a V-beam laser which targets the red blood cells which leaked out of their vessels as a result of the injection. This works great and reduces the duration of bruising significantly. I would recommend this in your case.  

Jennifer Ahdout, MD, FAAD
Beverly Hills Dermatologist
5.0 out of 5 stars 15 reviews

Tear Trough

+1
Bruising after tear trough filler is temporary. Skin under the eyes is very thin and highly vascular. Even though Belotero belongs to the family of superficial types of fillers ,any injection may cause periocular swelling and bruising. Success of under eye injections depends on the skills of the injector as well. Multiple needle sticks can increase chances of developing bruising, therefore microcannulas with blunt tips for filler injections can be successfully used with dermal fillers. With this technique you can improve tear trough depressions during your lunch break.

Tatiana Khrom, MD
New York Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Bruising from tear trough injection

+1

Unfortunately, this area does have a tendency to be more susceptible to bruising due to the highly vascular nature of the region. Cannula technique is an option that creates a lower risk for bruising, for future injections.

George T. Boris, MD, FRCS, FACS
Los Angeles Facial Plastic Surgeon
4.0 out of 5 stars 13 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.